Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 6, NWS Lubbock, TX

March 4, 2004Cottle County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Mar 4, 2004, 8:40 AM CST for Cottle County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2004, 8:40 AM CST (14:40 UTC)
Expired
Mar 4, 2004, 9:15 AM CST
In force
35 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Cottle County, TX

The radar

The Altus AFB radar (KFDR), 109 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 4, 6:55 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 2.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WUUS54 KLUB 041440
SVRLBB
TXC101-041515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
838 AM CST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COTTLE COUNTY IN NORTHWEST TEXAS

* UNTIL 915 AM CST

* AT 837 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF NICKELS
  OR LARGER 7 MILES SOUTHWEST OF SWEARINGEN...OR ABOUT 7 MILES
  NORTHEAST OF PADUCAH...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LAZARE AND SWEARINGEN

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3430 10024 3396 10016 3398 10007 3431 10001

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 5:20 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 4, 5:20 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
520 AM CST THU MAR 4 2004

.SHORT TERM...
SHORT TERM WEATHER CONCERNS MANY SO NOT MUCH DETAIL. PRIMARY
INSTABILITY AXIS WILL SHIFT EWD TODAY AS SFC LOW MOVES NNE ACROSS
PERMIAN BASIN INTO S PLAINS. DRYLINE WILL PASS THROUGH CUTTING OFF
PRECIP AND USHERING IN GUSTY WEST WINDS THIS AFTN...WILL HAVE TO
WATCH WINDS FOR POSSIBLE ADVISORY.

.LONG TERM...
TRAILING SHRTWV PASSES ACROSS FA ON FRI WITH SUFFICIENT INSTABILITY
TO CONTINUE PRECIP CHCS. SFC HEATING AHEAD OF ASSCD CDFNT IN PNHDL
WILL COMBINE WITH STEEP LAPSE RATE TO CREATE POTENTIAL FOR THUNDER.
SFC MOISTURE WILL BE LIMITED HOWEVER DECENT LIFT PROGGED TO MOVE
ACROSS MAINLY NRN SOUTH PLAINS SHOULD OVERCOME THIS. SFC RIDGE
SETTLES QUICKLY ACROSS HIGH PLAINS SO GUSTY POST FNTL WINDS DURING
THE AFTERNOON FRI SHOULD QUICKLY CALM DOWN OVERNIGHT. W-NW FLOW ALOFT
DEVELOPS IN WAKE OF EXITING LNGWV TROUGH AND SHOULD MAINTAIN A QUIET
WX PATTERN THROUGH SAT BEFORE ANOTHER FNT APPROACHES THE AREA SUN
MORNING. TEMPS NOT EXPECTED TO HAVE MUCH VARIATION NEXT FEW DAYS
WITH EXCEPTION OF FRI AND SUN WITH CAA/LOWERING THCKNS BEHIND FNTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       50  35  50  27 / 100  10  20   0
TULIA        52  38  52  30 / 100  20  20   0
PLAINVIEW    53  39  53  31 / 100  20  20   0
LEVELLAND    54  41  55  32 / 100  10  20   0
LUBBOCK      55  41  55  33 / 100  10  20   0
BROWNFIELD   56  42  55  34 / 100  10  20   0
CHILDRESS    56  42  54  34 / 100  20  20   0
SPUR         58  45  56  35 / 100  20  20   0
ASPERMONT    60  48  59  37 / 100  20  20   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

02/24
Hazardous weather outlook, Mar 4, 6:00 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST THU MAR 4 2004

TXZ021>044-051201-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
TODAY. A STRONG STORM SYSTEM OVER NORTHERN MEXICO WILL MOVE
NORTHEASTWARD INTO TEXAS TODAY. ABUNDANT MOISTURE WILL CONTINUE TO
STREAM NORTHWARD AHEAD OF A DEVELOPING DRYLINE AND COMBINE WITH
STRONG LIFT PROVIDED BY THE APPROACHING STORM TO PRODUCE WIDESPREAD
THUNDERSTORMS THROUGH THE AFTERNOON. ALTHOUGH SURFACE TEMPERATURES
WILL REMAIN COOL...INSTABILITY AND WIND SHEAR ALOFT WILL BE
SUFFICIENT FOR SOME OF THE STORMS TO REACH SEVERE LIMITS. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS. AS THE DRYLINE
DEVELOPS AND MOVES EAST THIS AFTERNOON...THUNDERSTORM DEVELOPMENT
WILL BE LIMITED TO AREAS OFF THE CAPROCK.

FLOODING

INDIVIDUAL THUNDERSTORMS WILL MOVE RAPIDLY NORTHEAST HOWEVER LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE AS CELLS REPEATEDLY MOVE ACROSS THE
SAME AREA. ALREADY WET SOILS WILL BECOME SATURATED RESULTING IN
RAPID RUNOFF IN THE HEAVIER DOWNPOURS. PONDING OF WATER ON ROADWAYS
AND FLOODING OF SMALL STREAMS AND LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY. ONE OR TWO OF THE
STORMS COULD BE STRONG ENOUGH TO PRODUCE LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Mar 4, 4:45 AM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
445 AM CST THU MAR 4 2004

TXZ021>044-041115-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
445 AM CST THU MAR 4 2004

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTH TO
NORTHEAST AROUND 45 MPH ACROSS THE SOUTH PLAINS AND ROLLING PLAINS
THROUGH 6 AM. MOST OF THE SHOWERS AND STORMS WILL AFFECT AREAS NEAR
AND TO THE EAST OF THE INTERSTATE 27 AND THE U.S. HIGHWAY 87
CORRIDOR. THE STRONGER STORMS WILL PRODUCE VERY HEAVY RAIN WITH
RAINFALL RATES AROUND ONE INCH PER HOUR...FREQUENT LIGHTNING AND
POSSIBLY SMALL HAIL. HOWEVER...A FEW STORMS WILL HAVE THE POTENTIAL
TO BECOME SEVERE WITH LARGE HAIL AS THE PRIMARY THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 AM CST FOR ALL
OF THE SOUTH PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS
PANHANDLE EFFECTIVE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

JH
Special weather statement, Mar 4, 7:00 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
700 AM CST THU MAR 4 2004

TXZ021-022-027-028-033-034-039-040-041320-
BAILEY-CASTRO-COCHRAN-HOCKLEY-LAMB-PARMER-TERRY-YOAKUM-
700 AM CST THU MAR 4 2004

SEVERE THUNDERSTORM WATCH NUMBER 18 FOR ALL OF THE SOUTH PLAINS...
ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE HAS EXPIRED.

COUNTIES EXPIRED FROM THE WATCH INCLUDE...

PARMER...LAMB...COCHRAN...HOCKLEY...YOAKUM...AND TERRY.

TXZ023>026-029>032-035>038-041>044-041900-
BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALE-HALL-KENT-
KING-LUBBOCK-LYNN-MOTLEY-STONEWALL-SWISHER-
700 AM CST THU MAR 4 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
NUMBER 20 FOR A PORTION OF THE SOUTH PLAINS...ROLLING PLAINS...AND
EXTREME SOUTHERN TEXAS PANHANDLE EFFECTIVE UNTIL 1 PM CST. THIS
WATCH REPLACES MUCH OF SEVERE THUNDERSTORM WATCH NUMBER 18 WHICH
EXPIRED AT 7 AM CST. SEVERE THUNDERSTORM WATCH NUMBER 20 INCLUDES
THE FOLLOWING COUNTIES...

BAILEY...BRISCOE...CHILDRESS...COTTLE...CROSBY...DICKENS...FLOYD...
GARZA...HALE...HALL...KENT...KING...LUBBOCK...LYNN...MOTLEY...
STONEWALL AND SWISHER.

SOME CITIES INCLUDED IN THE WATCH ARE...

TULIA...CHILDRESS..PLAINVIEW...LUBBOCK...DICKENS...POST...AND
ASPERMONT.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 60
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 110 STATUTE MILES
NORTH AND SOUTH OF A LINE FROM 15 MILES WEST NORTHWEST OF LUBBOCK
TEXAS TO 25 MILES SOUTHEAST OF CLINTON OKLAHOMA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

JH
Local storm report, Mar 4, 8:20 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
820 AM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0432 AM     HAIL             WHITE RIVER LAKE        33.48N 101.10W
03/04/2004  1.00 INCH        CROSBY             TX   PUBLIC

            HAIL COVERED THE GROUND

&&

JH

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 2:57 AM CSTSevere Thunderstorm WarningLUBCrosby, Garza48 min
Mar 4, 4:15 AM CSTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza30 min
Mar 4, 4:52 AM CSTSevere Thunderstorm WarningLUBDickens, Motley23 min
Mar 4, 6:53 AM CSTSevere Thunderstorm WarningLUBKent37 min
Mar 4, 7:32 AM CSTSevere Thunderstorm WarningLUBKing, Stonewall58 min
Mar 4, 11:22 AM CSTSevere Thunderstorm WarningLUBStonewall23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.